Minnesota, 2016Hail and Damaging Winds in Minnesota, August 19, 2016
August 19, 2016 · NWS MPX · 11 events in 6 counties and zones
Thunderstorms that had redeveloped across southwest Minnesota prior to midnight, moved northeast and bowed out across portions of south central and east central Minnesota before moving into Wisconsin Friday morning, August 19th. Several reports of downed trees and power lines occurred around the western and northern part of the Twin Cities metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that had redeveloped across southwest Minnesota prior to midnight, moved northeast and bowed out across portions of south central and east central Minnesota before moving into Wisconsin Friday morning, August 19th. Several reports of downed trees and power lines occurred around the western and northern part of the Twin Cities metro area. There was also wind damage to a newly developed grain bin near Mankato.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 18, 10:38 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 18, 10:38 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1138 PM CDT THU AUG 18 2016
.SHORT TERM...(This evening through Friday)
Issued at 349 PM CDT Thu Aug 18 2016
An active stretch of weather is expected over the next 24
hours as a slow moving frontal boundary slides south across the
region and serves as the focus for showers and thunderstorms. There
is a severe weather threat, and also a flooding threat.
Early afternoon surface analysis together with radar and satellite
imagery identified a boundary east/west across Minnesota, with
storms firing along it. The deep layer shear supports supercells,
SPC mesoanalysis page has around 1000m cloud bases in this region,
so could also see a tornado threat given the backed surface winds.
Storms will produce 2-4"/hr rainfall rates, but forecast soundings
forward propagation so storms will be moving fairly quickly and be
capable of a damaging wind threat. However, HiRes models show
potential training storms along the boundary later tonight across
southern MN, so that is the main reason behind the flash flood
threat.
This boundary will gradually sag southward as the storms outflow
negates its northward progression. Meanwhile the parent upper level
trough will drive a surface cold front through the region on Friday
bringing and end to the showers and thunderstorms. A few showers
will accompany this storm, but the instability on Friday will be
confined to the far south/east part of the forecast area.
.LONG TERM...(Friday night through Thursday)
Issued at 349 PM CDT Thu Aug 18 2016
There will be a notable air mass change behind the aforementioned
cold front by Saturday. The trough that is driving that air mass
change passes across MN/WI on Saturday. There is a pronounced
potential vorticity and 80-100kt upper jet moving through with the
upper wave and as a result there will likely be lingering showers
for at least the first half of the day in eastern MN and western
WI. The drier air quickly arrives as the forcing moves east by
Saturday evening with much cooler than normal temperatures and
dewpoints in the 40s/50s for Sunday and Monday - light jacket
weather Sun/Mon mornings.
MN/WI will be sandwiched in between northern and southern stream
jets MON and TUE, which should spell a period of quiet weather
until TUesday night into Wednesday when a trough embedded in the
northern stream drops south across the northern Rockies and
approaches the Upper Mississippi River Valley. Return flow out of
the southwest ahead of this wave will bring an end to the lower
humidity for WED/THU. This trough will drive a cold front through
the area and bring numerous showers/storms to the local area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1136 PM CDT Thu Aug 18 2016
The TAF sites are sitting high and dry at the so far this evening
with the thunderstorms confined to far southern Minnesota. We do
expect redevelopment of thunder, we increased the thunder in the
forecast tonight.
KMSP...
Thunder is ongoing across southern MN and gradually lifting north
with time, likely impacting the airport late tonight. Heavy rain
and IFR is possible between 12am-6am.
/OUTLOOK FOR KMSP/
Sat...MVFR with -SHRA possible. Winds NNW 10-15 kts.
Sun...VFR with morning MVFR Cigs possible. Winds NW 5 kts.
Mon...VFR. Winds S 5-10 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&
Hazardous weather outlook, Aug 18, 12:00 PM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 PM CDT THU AUG 18 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
100 PM CDT THU AUG 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS...
MAINLY NEAR AND SOUTH OF THE MINNESOTA RIVER. THERE IS A SLIGHT
RISK OF SEVERE WEATHER WHICH ENCOMPASSES MUCH OF THE COVERAGE
AREA. THE SEVERE WEATHER POTENTIAL WILL DIMINISH TONIGHT. IN
ADDITION TO THE SEVERE WEATHER POTENTIAL... SOME STORMS MAY
PRODUCE HEAVY RAINFALL WHICH COULD RAISE FLOODING CONCERNS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. A FEW
STORMS... MAINLY OVER SOUTHEASTERN MINNESOTA... MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND GUSTY WINDS. THE CHANCES FOR SEVERE
WEATHER IS LOW BUT CANNOT BE RULED OUT ALTOGETHER.
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME FOR THAT PERIOD.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THIS
EVENING.
In the hours before
Special weather statement, Aug 18, 9:39 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 PM CDT THU AUG 18 2016
MNZ070-077-078-WIZ024-190430-
DAKOTA-GOODHUE-RICE-PIERCE-
1039 PM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
NORTHEASTERN RICE...NORTHWESTERN GOODHUE AND WEST CENTRAL PIERCE
COUNTIES...
AT 1039 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM VERMILLION TO NEAR STANTON TO
BRIDGEWATER. MOVEMENT WAS EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTHFIELD...HASTINGS...ROSEMOUNT...PRESCOTT...CANNON FALLS...
DUNDAS...STANTON...WELCH...NERSTRAND...BRIDGEWATER...
VASA AND HAMPTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 61 AND 64.
U.S. HIGHWAY 10 IN MINNESOTA NEAR MILE MARKER 302.
U.S. HIGHWAY 61 BETWEEN MILE MARKERS 98 AND 118.
LAT...LON 4435 9336 4450 9313 4473 9302 4476 9282
4475 9281 4476 9280 4479 9254 4452 9268
4431 9298
TIME...MOT...LOC 0339Z 267DEG 14KT 4465 9297 4451 9304 4440 9320
BORGHOFFSpecial weather statement, Aug 18, 10:08 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1108 PM CDT THU AUG 18 2016
MNZ054-064-190500-
LAC QUI PARLE-YELLOW MEDICINE-
1108 PM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YELLOW MEDICINE AND
SOUTHEASTERN LAC QUI PARLE COUNTIES...
AT 1108 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CANBY TO NEAR TAUNTON TO NEAR
MARSHALL. MOVEMENT WAS NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GRANITE FALLS...CANBY...DAWSON...CLARKFIELD...WOOD LAKE...
HANLEY FALLS...ECHO...PORTER...BOYD...PROVIDENCE...
SPRING CREEK AND HAZEL RUN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 17 AND 26...AND BETWEEN MILE
MARKERS 42 AND 50.
U.S. HIGHWAY 75 BETWEEN MILE MARKERS 95 AND 98.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 106.
LAT...LON 4497 9608 4487 9562 4479 9550 4478 9553
4470 9536 4461 9536 4454 9551 4454 9557
4455 9560 4462 9561 4463 9563 4463 9627
4466 9642
TIME...MOT...LOC 0408Z 227DEG 27KT 4468 9627 4462 9600 4452 9577
BORGHOFFSpecial weather statement, Aug 18, 10:32 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 PM CDT THU AUG 18 2016
MNZ070-078-WIZ024-025-190515-
DAKOTA-GOODHUE-DUNN-PIERCE-
1132 PM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
CENTRAL GOODHUE...SOUTHWESTERN DUNN AND PIERCE COUNTIES...
AT 1132 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ELLSWORTH TO NEAR GOODHUE. MOVEMENT WAS
EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
RED WING...MENOMONIE...RIVER FALLS...PRESCOTT...CANNON FALLS...
ELLSWORTH...GOODHUE...ELMWOOD...WELCH...PLUM CITY...
BAY CITY AND FRONTENAC.
THIS INCLUDES U.S. HIGHWAY 61 BETWEEN MILE MARKERS 75 AND 107.
LAT...LON 4468 9206 4468 9214 4458 9213 4454 9215
4454 9231 4450 9230 4445 9224 4445 9243
4440 9244 4438 9294 4485 9274 4487 9237
4485 9216 4487 9213 4488 9192
TIME...MOT...LOC 0432Z 256DEG 23KT 4472 9249 4442 9271
BORGHOFFSpecial weather statement, Aug 18, 11:48 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 AM CDT FRI AUG 19 2016
MNZ065>067-074>076-082-083-190645-
WATONWAN-SIBLEY-BROWN-RENVILLE-NICOLLET-MCLEOD-BLUE EARTH-LE SUEUR-
1248 AM CDT FRI AUG 19 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCLEOD...EASTERN
WATONWAN...SIBLEY...EASTERN BROWN...BLUE EARTH...NICOLLET...
SOUTHEASTERN RENVILLE AND WESTERN LE SUEUR COUNTIES THROUGH 145 AM
CDT...
AT 1247 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF MORTON TO NEAR NEW
ULM AIRPORT TO NEAR LEWISVILLE. MOVEMENT WAS NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MANKATO...HUTCHINSON...NEW ULM...NORTH MANKATO...ST. PETER...
GLENCOE...LE SUEUR...LAKE CRYSTAL...EAGLE LAKE...MADELIA...
GAYLORD AND ARLINGTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 96 AND 143.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 32 AND 84.
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 87 AND 126.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 87 AND 90.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4431 9458 4465 9505 4497 9430 4475 9400
4472 9401 4472 9396 4464 9386 4461 9385
4456 9390 4455 9389 4454 9384 4420 9376
4407 9377 4384 9443
TIME...MOT...LOC 0547Z 237DEG 34KT 4464 9490 4436 9450 4395 9438
JPCThunderstorm Wind, Blue Earth
- When
- August 19, 12:05 AM CST to 12:06 AM CST
- Where
- Blue Earth County, 0.53 mi S of Rapidan
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 44.092, -94.070
A newly constructed grain bin blew down, and landed on a machine shed and another bin.
Thunderstorm Wind, McLeod
- When
- August 19, 12:55 AM CST to 1:00 AM CST
- Where
- McLeod County, 1.13 mi W of Glencoe to 1.06 mi ENE of Glencoe
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 44.767, -94.173
In the town of Glencoe, damage mainly consisted of trees and large branches blown down. There was an evergreen tree in the center of town that got uprooted. The tree damage was scattered throughout the entire city. There were several branches that landed on houses, garages, vehicles, and other items. There was also power outage in mostly the east side of Glencoe.
Thunderstorm Wind, McLeod
- When
- August 19, 1:00 AM CST to 1:02 AM CST
- Where
- McLeod County, 0.5 mi ENE of Plato to 0.78 mi ENE of Plato
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 44.773, -94.040
An old barn was damaged in Plato, plus several large tree limbs and one large tree that were blown down. The large tree landed on a house and damaged it.
Thunderstorm Wind, McLeod
- When
- August 19, 1:02 AM CST to 1:04 AM CST
- Where
- McLeod County, Lester Prairie to 0.84 mi ENE of Lester Prairie
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 44.880, -94.050
In Lester Prairie, damage was confined to large tree branches which snapped off and blocked roads throughout the town. There was structural roofing damage to an indoor boat storage on Central Ave where the steel roof peeled away from the walls.
Thunderstorm Wind, Carver
- When
- August 19, 1:10 AM CST
- Where
- Carver County, 2.08 mi WSW of Waconia
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 44.840, -93.820
A measured wind gust of 52 knots was recorded west of Waconia.
Thunderstorm Wind, Wright
- When
- August 19, 1:35 AM CST
- Where
- Wright County, 0.85 mi SE of Delano
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.040, -93.790
Windows were damaged near Delano.
Thunderstorm Wind, Hennepin
- When
- August 19, 1:43 AM CST
- Where
- Hennepin County, 0.69 mi N of Long Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.990, -93.570
A few large tree limbs were severed in Long Lake.
Thunderstorm Wind, Hennepin
- When
- August 19, 1:48 AM CST
- Where
- Hennepin County, 0.85 mi SE of Plymouth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 45.020, -93.460
Roof damage occurred to the Plymouth high school.
Thunderstorm Wind, Hennepin
- When
- August 19, 1:48 AM CST
- Where
- Hennepin County, 1.19 mi SE of Rogers
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.190, -93.550
Several large tree limbs were severed near Rogers.
Thunderstorm Wind, Wright
- When
- August 19, 1:54 AM CST
- Where
- Wright County, 1.19 mi SE of St Michael
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.210, -93.660
A few large trees were blown down near St. Michael.
Hail, Dakota
- When
- August 19, 2:00 AM CST
- Where
- Dakota County, Hastings
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 44.730, -92.850
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, August 19 to 20, 20161 death · 1 in hail · 18 events
- Hail and Damaging Winds in Colorado, August 19, 20161 death · $15,000 · 1.5 in hail · 9 events
- Lightning Strike in Michigan, August 19, 20161 death · 1 event
- Flash Flood and Hail in Iowa, August 19 to 20, 2016$1,000 · 56 kt wind · 19 events
- Flood and Hail in Oklahoma, August 19, 2016$15,000 · 1 in hail · 6 events
- Damaging Winds in Kansas, August 19, 201670 kt wind · 13 events
- Flash Flood and Hail in Kansas, August 19, 2016$13,000 · 68 kt wind · 7 events
- Flash Flooding and Flooding in Wisconsin, August 19 to 23, 2016$10,000 · 9 events
- Flash Flooding and Flooding in Texas, August 19, 20166 events
- Damaging Winds and Lightning Strike in South Carolina, August 19, 2016$1,000 · 55 kt wind · 5 events
- Hail and Damaging Winds in New Mexico, August 19, 2016$100 · 51 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, August 19, 2016$500 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655742, 647677, 655737, 655745, 647683, 647678, 647679, 647680, 647681, 647682, 647676.